Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Pueblo, CO

May 26, 2017El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 26, 2017, 5:07 PM MDT for El Paso County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 5:07 PM MDT (23:07 UTC)
Expired
May 26, 2017, 5:45 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:12 PM MDTHAIL 0.756 Ene Black Forest, CO
May 26, 5:35 PM MDTHAIL 1Peyton, CO
May 26, 5:50 PM MDTHAIL 1.753 E Peyton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS55 KPUB 262307
SVRPUB
COC041-262345-
/O.NEW.KPUB.SV.W.0062.170526T2307Z-170526T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
507 PM MDT FRI MAY 26 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern El Paso County in east central Colorado...

* Until 545 PM MDT

* At 506 PM MDT, a severe thunderstorm was located near Peyton, or 19
  miles northeast of Colorado Springs, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Calhan, Peyton and Falcon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 10406 3889 10462 3906 10471 3913 10462
      3913 10419
TIME...MOT...LOC 2306Z 232DEG 18KT 3903 10455 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
2 follow-up statements
071 
WWUS55 KPUB 262319
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
519 PM MDT FRI MAY 26 2017

COC041-262345-
/O.CON.KPUB.SV.W.0062.000000T0000Z-170526T2345Z/
El Paso CO-
519 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

At 519 PM MDT, a severe thunderstorm was located near Peyton, or 25
miles northeast of Colorado Springs, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Calhan and Peyton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 10409 3897 10454 3907 10460 3913 10461
      3913 10419
TIME...MOT...LOC 2319Z 235DEG 26KT 3911 10450 

HAIL...1.50IN
WIND...60MPH
 
$$

kam
725 
WWUS55 KPUB 262333
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
533 PM MDT FRI MAY 26 2017

COC041-262345-
/O.CON.KPUB.SV.W.0062.000000T0000Z-170526T2345Z/
El Paso CO-
533 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

At 533 PM MDT, a severe thunderstorm was located 7 miles southeast of
Elbert, or 30 miles northeast of Colorado Springs, moving northeast
at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Calhan and Peyton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 10409 3897 10454 3907 10460 3913 10453
      3913 10419
TIME...MOT...LOC 2333Z 232DEG 18KT 3915 10443 

HAIL...1.75IN
WIND...60MPH
 
$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:53 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 26, 3:53 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
353 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM MDT Fri May 26 2017

...Active severe weather pattern next couple days...

Moisture has been slow to recede across the southeast plains this
afternoon with dew points as of 20z in the mid-upper 40s.  Weak
disturbance evident in WV imagery is currently moving through
southwest CO and should provide at least some weak lift across the
area this afternoon through this evening.  Meanwhile...models
sharpen up the dry line along a line from KCOS to just east of KPUB
to Kim, CO by 21z.  Various high res models show 2 areas of isolated
thunderstorm initiation this afternoon...one along the dry line
across eastern Las Animas county...and another across Teller and El
Paso counties. Strength of storms today will be dependent on how
much moisture mixes out and various models differ with this. Dew
points which stay up in the mid to upper 40s will yield CAPE values
in the 1000-1500 j/kg range.  If they drop back into the 30s...then
CAPES sliver out aloft pretty quick.  0-6 KM shears in the 40-50 kt
range according to NAM favors potential for supercells with main
threat being large hail and damaging winds.  Although tornado threat
does not look terribly high...there could be a brief tornado if
rapid storm updrafts can stretch vorticity along boundaries.  For
now this looks like an outlier potential...but bears watching.

Activity shifts eastward into Kansas by 7PM with activity decreasing
across southeast CO. Another front drops through the plains
overnight with the potential for stratus to develop across portions
of the plains by Saturday morning.  This primes up the area for
another round of more widespread thunderstorms Thursday afternoon as
the western U.S upper trof finally moves across.  Looks like
convection should fire around 18z across the mountains.  Amount of
instability will be the main concern for thunderstorm strength on
Saturday but atmosphere will be strongly forced so suspect strong to
severe storms will be possible once again with best area for severe
being south of highway 50 and along the Raton Ridge. Deep layer
shears will be running around 50-60 kts...and although large hail
and damaging winds will be the primary threat...an isolated tornado
would be possible along the Raton Ridge where low level easterlies
maximize.  There is some concern that atmosphere will be capped at
least initially...farther to the east.  High res models suggest
convection evolves into an MCS which propagates eastward through the
evening.  Heavy rainfall on burn scars will be a concern as well.
-KT

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM MDT Fri May 26 2017

Not many significant adjustments required from previous
meteorological thinking as unsettled conditions are still
anticipated during the longer term with main issues continuing to
be temperatures, pops/qpf, winds, and the potential for strong to
severe thunderstorms as well as locally heavy rainfall at times.

Longer range PV analysis, computer simulations and forecast model
soundings continue to suggest that upper disturbances interacting
with north-northeasterly surface surges/surface boundaries over
southern Colorado into later next week.

It still appears that the highest potential for more widespread
locally heavy rainfall and stronger to possibly severe
thunderstorms at times over the forecast district during the
longer term should be experienced Saturday evening, Monday and
then again by late week.

Finally, below seasonal late May maximum temperatures are
projected from Saturday into Tuesday, with maximum temperatures
then expected to run near to slightly above late May/early June
climatological averages from Wednesday into next Friday. Also,
near to above seasonal minimum temperatures are anticipated during
the longer term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 354 PM MDT Fri May 26 2017

Thunderstorms will be possible this afternoon...particularly at the
KCOS TAF site...with VCTS possible at KPUB after 22z.  Hail and
damaging winds will be possible with thunderstorms...particularly
east of a line from KCOS to just east of KPUB to near Kim, CO.
Thunderstorms should clear out of eastern CO by 02z.  A cold front
will bring another northerly wind shift through eastern CO overnight
with MVFR stratus developing towards 12z for both KCOS and KPUB as
winds shift around from the east. This will set the stage for a
better chance for showers and thunderstorms on Saturday with locally
heavy rain and vis restrictions into the MVFR/IFR category with the
stronger storms.

KALS will see VFR conditions over the next 24 hours.  Gusty
southwest winds will decrease by 02z.  Lighter winds are expected by
Saturday though there will be a better chance for an isolated
thunderstorm in the vicinity of the terminal after 20z Saturday.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, May 26, 11:28 AM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Fri May 26 2017

COZ058>089-093>099-271730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Fri May 26 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and evening over the central mountains, portions of Fremont county,
Teller county, and portions of the southeast plains.  There will be
the risk of severe thunderstorms, mainly east of a line from
Colorado Springs to just east of Pueblo to Kim. The main severe
storm threats will be hail up to the size of golf balls and wind
gusts around 60 mph, however an isolated tornado cannot be ruled
out. Deadly cloud to ground lightning will be a risk with all
storms.

Showers and thunderstorms over the higher peaks of the central
mountains and Pikes Peak, could result in some light snow
accumulations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An active weather pattern will continue across southern Colorado.
Saturday looks like the most active day in the period with
scattered showers and thunderstorms expected over most of south
central and southeast Colorado. A few strong to severe storms will
be possible on Saturday, particularly along the Raton Ridge.
Locally heavy rainfall on burn scars will also be a concern on
Saturday, particularly for the newer burn scars such as Junkins
and Hayden Pass.

Otherwise isolated to scattered thunderstorms will be possible
each day, mainly in the afternoon and evening hours. The primary
storm threats will be lightning and wind gusts up to 45 mph with
a few of the stronger storms producing some small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the central mountains,
Pikes Peak, Teller county, and over portions of the southeast
plains.

31/31

In the hours before

Special weather statement, May 26, 3:29 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT FRI MAY 26 2017

COZ081-262200-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
329 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Florissant, or 25 miles west of Colorado Springs, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Florissant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 10497 3885 10530 3888 10533 3900 10533
      3913 10515 3913 10510
TIME...MOT...LOC 2129Z 233DEG 19KT 3894 10527

KT
Special weather statement, May 26, 4:33 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT FRI MAY 26 2017

COZ081-084-262315-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
433 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 18 miles north of Colorado Springs, moving northeast at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monument, Air Force Academy, Palmer Lake and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3909 10439 3899 10496 3913 10502 3913 10442
TIME...MOT...LOC 2232Z 236DEG 20KT 3909 10488

kam
Local storm report, May 26, 4:56 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 NNE MONUMENT          39.12N 104.86W
05/26/2017  M1.50 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:29 PM MDTSpecial Weather StatementPUBTeller31 min
May 26, 4:33 PM MDTSpecial Weather StatementPUBEl Paso42 min
May 26, 4:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
May 26, 5:29 PM MDTSpecial Weather StatementPUBEl Paso46 min
May 26, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.